MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC. SHOCKWAVE C2+ CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER

SHOCKWAVE MEDICAL, INC. SHOCKWAVE C2+ CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Model Number C2PIVL3512
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Codes Myocardial Infarction (1969); Perforation (2001); Ventricular Fibrillation (2130); Hemodynamic instability (4868)
Date of Event 01/05/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A shockwave c2+ coronary intravascular lithotripsy catheter was used to treat a lesion in the mid left anterior descending arteries.The patient had a target lesion stenosis of 90% with a severe degree of calcification.The vessel was pre-dilated using a semi-compliant balloon.During ivl treatment, 60 pulses were delivered at 6atm prior to a balloon loss of pressure which is off label per instructions for use.It was reported that the target vessel perforation was observed via angiography which led to compromised coronary flow, hemodynamic instability, and periprocedural myocardial infarction.There was no pericardial effusion observed via echocardiography and a balloon tamponade was performed.The patient also experienced two episodes of ventricular fibrillation in which the patient was provided defibrillation.An impella cardiac power device was inserted to improve the patient's blood flow and two drug eluding stents (des) were placed into the vessel.Intravascular ultrasound (ivus) showed under expansion of the stent which was dilated with a non-compliant balloon.Repeat ivus then showed the stent well expanded with no dissection, perforation, or thrombus.The impella was weaned and the patient was transferred to the icu.The clinical site has determined that the myocardial infarction was definitely related to the device and procedure.
 
Additional Manufacturer Narrative
The device referenced in this report was not returned to shockwave medical, inc.Therefore, a physical examination cannot be performed.It was noted that ivl treatment was performed at 6atm which is off-label per instructions for use and may have contributed to the balloon loss of pressure and subsequent perforation, myocardial infarction, and ventricular fibrillation.However, this could not be definitively confirmed based on the information available.Balloon loss of pressure (rupture, pinhole) is a known failure mode with a low probability of occurrence.Contributing factors include patient calcium, damage caused when the balloon wall comes into close contact with the device emitters, likely causes include (a) an irregular calcium lesion capable of compressing the balloon wall into close proximity with the emitter(s) and/or (b) an incompletely inflated balloon.The associated patient risk for this failure mode is low and adequately captured in swmi's risk documentation.The shockwave intravascular lithotripsy (ivl) system with the shockwave c2+ coronary ivl catheter generates acoustic pressure pulses within the target treatment site, disrupting calcium within the lesion allowing subsequent dilatation of a coronary artery stenosis using low balloon pressure not to exceed 4 atm during ivl treatment, and 6 atm for post dilatation.The pressure used for the ivl balloon catheter is much lower than other balloon catheters used in percutaneous coronary intervention (pci), thus the risk associated with loss of balloon pressure during ivl catheter use is negligible.Shockwave medical has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.A review of the manufacturing and test documentation for subject lot does not reveal any issues with the manufacturing of the device.The device passed all of shockwave medical, inc.Acceptance criteria prior to shipping.

Brand Name
SHOCKWAVE C2+ CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Common Device Name
SHOCKWAVE C2+ CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer (Section G)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer Contact
alexis weil
5403 betsy ross drive
santa clara, CA 95054
MDR Report Key19271677
Report Number3015053858-2024-00039
Device Sequence Number17891736
Product Code QMG
UDI-Device Identifier00195451000027
UDI-Public(01)00195451000027(17)250630(10)02A230616A
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P200039/S008
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2025
Device Model NumberC2PIVL3512
Device Catalogue NumberC2PIVL3512
Device Lot Number02A230616A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/09/2024
Initial Report FDA Received Date05/08/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/16/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
IMPELLA CARDIAC POWER - ABIOMED.; RESOLUT ONYX DRUG ELUDING STENT - MEDTRONIC.; SEMICOMPLIANT BALLOON DILATATION CATHETER-SPRINTER.
Outcome Attributed to Adverse Event Life Threatening; Hospitalization; Required Intervention;
Patient Age80 YR
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceWhite